Psychopharmacology: valproate and hyperammonaemia: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology: valproate and hyperammonaemia

Sample item

A 35-year-old woman on valproate for bipolar disorder becomes lethargic and confused. Liver enzymes are normal, but serum ammonia is markedly raised. What is the likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Valproate-induced hyperammonaemic encephalopathy

Valproate can inhibit the urea cycle and raise ammonia, causing encephalopathy even with normal liver enzymes. Stopping valproate, and sometimes giving L-carnitine, treats it. Hepatotoxicity would raise liver enzymes.

Option by option

  • A. Valproate hepatotoxicity with liver failure

    Hepatotoxicity would show abnormal liver enzymes, which are normal here.

  • B. Neuroleptic malignant syndrome

    Neuroleptic malignant syndrome needs an antipsychotic and causes fever and rigidity.

  • C. Lithium toxicity

    Lithium toxicity causes coarse tremor and ataxia and she is not on lithium.

  • D. Valproate-induced hyperammonaemic encephalopathy (correct)

    Correct. Valproate-induced hyperammonaemia causes encephalopathy with normal liver tests.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is D, Valproate-induced hyperammonaemic encephalopathy. Valproate can inhibit the urea cycle and raise ammonia, causing encephalopathy even with normal liver enzymes.

Why is "Valproate hepatotoxicity with liver failure" not the answer?

Hepatotoxicity would show abnormal liver enzymes, which are normal here.

Why is "Neuroleptic malignant syndrome" not the answer?

Neuroleptic malignant syndrome needs an antipsychotic and causes fever and rigidity.

Why is "Lithium toxicity" not the answer?

Lithium toxicity causes coarse tremor and ataxia and she is not on lithium.

What concept does this question test?

It tests Psychopharmacology: valproate and hyperammonaemia in Psychiatry. Stopping valproate, and sometimes giving L-carnitine, treats it. Hepatotoxicity would raise liver enzymes.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology: valproate and hyperammonaemia?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.